Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Atrial Flutter
    avatar
    stinger2k posted:
    A couple of weeks ago I woke with my heart pounding and racincing fast. scarred me so I went to ER. I heart rate was around 140 and they were able to convert back to normal with IV drugs. Sent me home to follow up with GP. My GP did blood work, including thyroid. All normal. Referred to a cardiologist who had report from the ER visit and also my stress test from 8 months ago and a echo from 3 months, both were normal. I am 48 with HBP controlled well with meds. He said at this point it isn't life threatening, just a nuisance. I did drink quite a bit the night before at a BBQ and he said this may have triggered it. He wants to do another echo in Dec. Does this seem like an appropriate approach to take? We said with my recent tests there doesn't seem to be any heart or lung problems, just something that happened that may or may not occur.
    Thanks,
    Steve
    Reply
     
    avatar
    CardiostarUSA1 responded:
    Hi:

    "I did drink quite a bit the night before at a BBQ and he said this may have triggered it."

    As applicable, some individuals have reported, palpitations (PACs, PVCs), atrial fibrillation (AF), atrial flutter (Afl), or tachyarrhythmias (tachycardia, supraventricular tachycardia/paroxysmal supraventricular tachycardia) being triggered off by
    drinking, especially those containing alcohol or caffeine.

    This is known as an indirect cause or a "reactive-arrhythmia". This may/can also be a side effect of some foods (which includes additives and preservatives) or drugs (prescription and illegal).

    "He said at this point it isn't life threatening, just a nuisance."

    During actual (100% confirmed) atrial flutter (Afl), electrical signals in the atria (upper chambers)are abnormally fast. Unlike the much more common atrial fibrillation (AF), which the upper chambers beat erratically, in AFl the upper chambers beat rapidly but regularly.

    eMedicine Health

    Atrial flutter

    The main danger of atrial flutter is that....

    With proper treatment, atrial flutter is rarely life-threatening. Complications of atrial flutter, in particular....

    http://www.emedicinehealth.com/atrial_flutter/article_em.htm


    "He wants to do another echo in Dec. Does this seem like an appropriate approach to take?"


    It does (looking at it from a patient's point of view/perspective).

    ALWAYS be proactive in your health care and treatment. Most mportant, communicate/interact well with your doctor(s).

    Best of luck down the road of life.

    Take care,

    CardioStar*

    WebMD member (since 8/99)


    -

    -

    Be well-informed

    LEARN ABOUT the heart's delicate and precise electrical conduction system


    Your-doctor

    Animated Tutorial

    http://your-doctor.com/healthinfocenter/medical-conditions/cardiovascular/conductiontutorial.html

    Heart Rhythm Society

    Patients and Public Information Center

    http://www.hrspatients.org

    -

    HeartSite

    Heart info, cardiac tests (commonly performed, mainstream types) info, actual diagnostic images

    http://www.heartsite.com

    -

    Quote!

    "Be a questioning patient. Talk to your doctor and ask questions. Studies show that patients who ask the most questions, and are most assertive, get the best results. Be vigilant and speak up!"

    - Charles Inlander, People's Medical Society

    .


    It's your future......be there. :-)


    . .

    WebMD/WebMD Health Exchanges does not provide medical advice, diagnosis, or treatment.
     
    avatar
    stinger2k replied to CardiostarUSA1's response:
    Thanks for the reply cardio. I will make sure to read all the links you sent me. I did read some, and one thing I know is I didn't have anything SOB, chest pains, weakness, lightheaded, nothing. Just a heart going crazy. So I guess that's good and my heart was moving enough blood to keep me going.
    Thanks again
     
    avatar
    littlewende responded:
    I have had similar reactions after drinking wine. I know now that I cannot drink over 2 glasses in an evening or I risk waking up to one of these "attacks". I have PVC's also but this will wake me from a sound sleep, with my heart racing as if I were running in a marathon! Then I will have some really fluttery feelings and it almost seems like my heart is "resetting" back to a normal beating pattern. It has been really scary in the past, I am learning to deal with it now--the best thing I can do is limit my alchohol intake! I have also had a lot of trips to the ER during the daytime, for PVC's that got really bad and I thought I was going to pass out--or die! I have worn the monitor for 24 hrs and the cardiologist said I had over 2,500 PVC's during that time. Also had an acho and it was normal. Just for women--these seemed worse when I was going through menopause! I am now 60.


    Helpful Tips

    potassium levels
    talk to your physician and check your meds on WebMD -- some med combinations either deplete or increase potassium levels in your ... More
    Was this Helpful?
    1 of 1 found this helpful

    Expert Blog

    The Heart Beat - James Beckerman, MD, FACC

    Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center